Alert archive / Michigan / Gale Watches in 2020

Gale Watch 13, NWS Gaylord, MI

May 16, 2020

NWS Gaylord, MI issued this gale watch at May 16, 2020, 3:39 AM EDT. It took effect at May 17, 2020, 8:00 PM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
May 16, 2020, 3:39 AM EDT (07:39 UTC)
In effect from
May 17, 2020, 8:00 PM EDT
Expired
May 17, 2020, 4:21 AM EDT
In force
Issued by
NWS Gaylord, MI

The text

As transmitted.

908 
WHUS73 KAPX 160739
MWWAPX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gaylord MI
339 AM EDT Sat May 16 2020

LHZ348-349-161545-
/O.NEW.KAPX.GL.A.0013.200518T0000Z-200519T0000Z/
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
339 AM EDT Sat May 16 2020

...GALE WATCH IN EFFECT FROM SUNDAY EVENING THROUGH MONDAY
EVENING...

* WHAT...Highest gusts up to 35 kt and highest waves around 10 
  feet possible.

* WHERE...Presque Isle Light to Sturgeon Pt MI Including Thunder 
  Bay National Marine Sanctuary and Sturgeon Pt to Alabaster MI.

* WHEN...From Sunday evening through Monday evening.

* IMPACTS...Strong winds can cause hazardous highest waves which
  could capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and highest
waves.

&&

$$
4 follow-up statements
885 
WHUS73 KAPX 161332
MWWAPX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gaylord MI
932 AM EDT Sat May 16 2020

LHZ348-349-162300-
/O.CON.KAPX.GL.A.0013.200518T0000Z-200519T0000Z/
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
932 AM EDT Sat May 16 2020

...GALE WATCH REMAINS IN EFFECT FROM SUNDAY EVENING THROUGH
MONDAY EVENING...

* WHAT...Highest gusts up to 35 kt and highest waves around 10 
  feet possible.

* WHERE...Sturgeon Pt to Alabaster MI and Presque Isle Light to 
  Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary.

* WHEN...From Sunday evening through Monday evening.

* IMPACTS...Strong winds can cause hazardous highest waves which 
  could capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and highest
waves.

&&

$$
077 
WHUS73 KAPX 161913
MWWAPX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gaylord MI
313 PM EDT Sat May 16 2020

LMZ323-341-342-344>346-170845-
/O.NEW.KAPX.SC.Y.0054.200517T1500Z-200519T0000Z/
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
313 PM EDT Sat May 16 2020

...SMALL CRAFT ADVISORY IN EFFECT FROM 11 AM SUNDAY TO 8 PM EDT
MONDAY...

* WHAT...Highest gusts up to 30 kt and highest waves around 5 
  feet expected.

* WHERE...Portions of Lake Michigan. 

* WHEN...From 11 AM Sunday to 8 PM EDT Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LHZ345-347-170845-
/O.NEW.KAPX.SC.Y.0054.200517T1500Z-200519T0000Z/
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
313 PM EDT Sat May 16 2020

...SMALL CRAFT ADVISORY IN EFFECT FROM 11 AM SUNDAY TO 8 PM EDT
MONDAY...

* WHAT...Highest gusts up to 30 kt and highest waves around 6 
  feet expected.

* WHERE...Straits of Mackinac within 5 nm of Mackinac Bridge 
  including Mackinac Island and 5NM East of Mackinac Bridge to 
  Presque Isle Light MI including Bois Blanc Island.

* WHEN...From 11 AM Sunday to 8 PM EDT Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LHZ348-349-170845-
/O.CON.KAPX.GL.A.0013.200518T0000Z-200519T0000Z/
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
313 PM EDT Sat May 16 2020

...GALE WATCH REMAINS IN EFFECT FROM SUNDAY EVENING THROUGH
MONDAY EVENING...

* WHAT...Highest gusts up to 35 kt and highest waves around 10 
  feet possible.

* WHERE...Presque Isle Light to Sturgeon Pt MI Including Thunder 
  Bay National Marine Sanctuary and Sturgeon Pt to Alabaster MI.

* WHEN...From Sunday evening through Monday evening.

* IMPACTS...Strong winds can cause hazardous highest waves which 
  could capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and highest
waves.

&&

$$
893 
WHUS73 KAPX 170100
MWWAPX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gaylord MI
900 PM EDT Sat May 16 2020

LMZ323-341-342-344>346-170900-
/O.CON.KAPX.SC.Y.0054.200517T1500Z-200519T0000Z/
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
900 PM EDT Sat May 16 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 11 AM SUNDAY TO
8 PM EDT MONDAY...

* WHAT...Highest gusts up to 30 kt and highest waves around 6 
  feet expected.

* WHERE...Portions of Lake Michigan. 

* WHEN...From 11 AM Sunday to 8 PM EDT Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LHZ345-347-170900-
/O.CON.KAPX.SC.Y.0054.200517T1500Z-200519T0000Z/
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
900 PM EDT Sat May 16 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 11 AM SUNDAY TO
8 PM EDT MONDAY...

* WHAT...Highest gusts up to 30 kt and highest waves around 6 
  feet expected.

* WHERE...5NM East of Mackinac Bridge to Presque Isle Light MI 
  including Bois Blanc Island and Straits of Mackinac within 5 
  nm of Mackinac Bridge including Mackinac Island.

* WHEN...From 11 AM Sunday to 8 PM EDT Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LHZ348-349-170900-
/O.CON.KAPX.GL.A.0013.200518T0000Z-200519T0000Z/
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
900 PM EDT Sat May 16 2020

...GALE WATCH REMAINS IN EFFECT FROM SUNDAY EVENING THROUGH
MONDAY EVENING...

* WHAT...Highest gusts up to 35 kt and highest waves around 10 
  feet possible.

* WHERE...Presque Isle Light to Sturgeon Pt MI Including Thunder 
  Bay National Marine Sanctuary and Sturgeon Pt to Alabaster MI.

* WHEN...From Sunday evening through Monday evening.

* IMPACTS...Strong winds can cause hazardous highest waves which 
  could capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and highest
waves.

&&

$$
866 
WHUS73 KAPX 170821
MWWAPX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gaylord MI
421 AM EDT Sun May 17 2020

LHZ348-349-171630-
/O.UPG.KAPX.GL.A.0013.200518T0000Z-200519T0000Z/
/O.NEW.KAPX.GL.W.0021.200518T0000Z-200519T0000Z/
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
421 AM EDT Sun May 17 2020

...GALE WARNING IN EFFECT FROM 8 PM THIS EVENING TO 8 PM EDT
MONDAY...

* WHAT...Highest gusts up to 40 kt and highest waves around 10 
  feet expected.

* WHERE...Presque Isle Light to Sturgeon Pt MI Including Thunder 
  Bay National Marine Sanctuary and Sturgeon Pt to Alabaster MI.

* WHEN...From 8 PM this evening to 8 PM EDT Monday.

* IMPACTS...Strong winds will cause hazardous highest waves which
  could capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

LMZ323-341-342-344>346-171630-
/O.CON.KAPX.SC.Y.0054.200517T1500Z-200519T0000Z/
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
421 AM EDT Sun May 17 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING
TO 8 PM EDT MONDAY...

* WHAT...Highest gusts up to 30 kt and highest waves around 6 
  feet expected.

* WHERE...Portions of Lake Michigan. 

* WHEN...From 11 AM this morning to 8 PM EDT Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LHZ345-347-171630-
/O.CON.KAPX.SC.Y.0054.200517T1500Z-200519T0000Z/
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
421 AM EDT Sun May 17 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING
TO 8 PM EDT MONDAY...

* WHAT...Highest gusts up to 25 kt and highest waves around 5 
  feet expected.

* WHERE...5NM East of Mackinac Bridge to Presque Isle Light MI 
  including Bois Blanc Island and Straits of Mackinac within 5 
  nm of Mackinac Bridge including Mackinac Island.

* WHEN...From 11 AM this morning to 8 PM EDT Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this gale watch went out at May 16, 2:42 AM EDT, 57 minutes earlier.

Area forecast discussion, May 16, 2:42 AM EDT, 57 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
242 AM EDT Sat May 16 2020

.NEAR TERM...(Today through Tonight)
Issued at 241 AM EDT Sat May 16 2020

Impactful weather: Minimal/None.

Pattern synopsis and forecast:

Shallow mid level ridging and drier air has moved into northern
Michigan, associated with sfc high pressure that has snuck in from
the north. Skies have cleared over nrn lower Michigan, but a band of
lower level clouds has kept persisting on trying to drop into
eastern upper from Ontario. Winds turning more NE have increased the
downsloping/drying, and has kept total cloud cover at bay. Looking
upstream, shallow mid level troughing was emanating out of the
Rockies and srn Plains. Modest low to mid level theta-e advection
and DPVA was working pockets of nice upper divergence, to result in
areas of convection from Montana and Wyoming, all the way into the
deep south where moisture and instability was much more plentiful,
resulting in strong showers and thunderstorms.

The relative higher pressure and drier air will make for quite the
comfortable day today across nrn Michigan, with only some scattered
cumulus that will fade with evening. Clouds will increase through
tonight, ahead of the aforementioned shortwave energy that
approaches the Mississippi valley by daybreak Sunday. Despite us
seeing our own uptick in DPVA, theta-e advection and upper
divergence, latest data is suggesting an even slower arrival of the
next wave of rainfall. It may not arrive until through the day
Sunday from SW to NE, spreading into mainly nrn lower (more on that
below).

Highs today will largely be in the lower half of the 60s, with cooler
readings across many lakeshore areas. Lows tonight will range
through the 40s.

&&

.SHORT TERM...(Sunday through Monday)
Issued at 241 AM EDT Sat May 16 2020

High impact weather potential: Rainfall will cause rises on local
rivers.

A low pressure system that develops over the central Great Plains
will move into the Great Lakes region Sunday...bringing the best
chances of "moderate" widespread rain. Ensemble members still have a
pretty good spread of QPF potential, although the mean has now
increased quite a bit...reaching to just over an inch by Monday
morning. PWATS are progged to now be near 1.50"...although there are
some hints of some drier low level air in forecast soundings...which
makes my confidence of the over 1.00" accumulations a bit too low
still, still wondering if the lower end ensemble members are
correct? That 1.50" PWAT is only for a 6hr period as well...and as
most systems have been doing this year so far have trended more
south and east...which some models are indicating once again with
this one. With the big spread in the ensemble members and a few
models continuing to show only 0.75 to 1.00" QPF by Monday
morning...will not increase any QPF amounts tonight and may even
bring them down just a bit...as models have begun to hint at
tonight. They seem to almost...more times than not...underachieve in
northern Michigan. The timing has almost seemed to slow a
bit...collaborated with surrounding offices to slow the onset of
precip. The aforementioned low pressure system will move to the
southeast throughout the day Monday...ending any lingering
precipitation and allowing high pressure to build in from the west
and north...decreasing cloudiness late in the day. The upper-level
low associated with this storm system may drift back north a
bit...bringing in renewed cloudiness.

Winds will be easterly Sunday...ahead of the approaching
system...gusting to near 20-25mph at times. Winds will back to
northeasterly Monday as the storm system drifts to the southeast and
still gusting to 20-25mph...possibility a bit stronger nearer the
Lake Huron shoreline.

Sunday will be much cooler with the aforementioned storm system over
the Great Lakes region...only reaching into the low to mid 50s...and
moderating a bit Monday, reading into the upper 50s to mid 60s with
clearing skies. Lows Monday morning will generally be in the low to
mid 40s.

&&

.LONG TERM...(Monday night through Friday)
Issued at 241 AM EDT Sat May 16 2020

High impact weather potential: Minimal.

Models differ a bit during this period...with one having a closed
off low over the southern Great Lakes region and others with a long
period of high pressure and no precipitation. Definitely an area of
low confidence during this forecast period and will continue to
monitor for changes and more confidence with next forecasts. With
the uncertainty during this time period...high temperatures will
change for sure, but at this time daytime temperatures moderate a
bit each day...starting in the low 60s Monday and reaching into the
70s by Wednesday. Models have a few locations hitting 80 for the
first time this year Friday afternoon.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1226 AM EDT Sat May 16 2020

Higher pressure and drier air has sunk into the region from the
north, resulting in rain-free VFR conditions that will continue
through today. Can see only some scattered cumulus today, as well as
some increase in higher cloud by later today. These higher clouds
increase/thicken tonight, with only an outside shot at some higher
end MVFR CIGS late in the TAF period. A more organized low pressure
system is expected to slowly cross the Mississippi valley late
tonight, then across srn lower Michigan Sunday through Sunday night,
bringing more rainfall and some gusty East/NE winds.

&&

.MARINE...
Issued at 241 AM EDT Sat May 16 2020

Higher pressure and drier air has sunk into the region from the
north, resulting in rain-free conditions that will continue through
today. Can see only some scattered cumulus today, as well as some
increase in higher cloud by later today. These higher clouds
increase/thicken tonight, ahead of a more organized low pressure
system that will move into the Mississippi valley late tonight. This
system is then expected to slowly cross southern lower Michigan
Sunday through Sunday night, bringing solid rainfall amounts and
gusty advisory, and possibly gale force East/NE winds to all of the
Lake Michigan and Huron nearshore waters. Until then, wind speeds
will remain below advisory levels.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...GALE WATCH from Sunday evening through Monday evening for LHZ348-
     349.
LM...NONE.
LS...NONE.
&&

NEAR TERM...SMD
SHORT TERM...TL
LONG TERM...TL
AVIATION...SMD
MARINE...SMD
Hazardous weather outlook, May 16, 3:09 AM EDT, 30 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
309 AM EDT Sat May 16 2020

MIZ016>018-020>036-041-042-086>088-095>099-170715-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
309 AM EDT Sat May 16 2020

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Another round of rainfall is expected for Sunday which will
likely bring a new round of rises on areas rivers early next week.
There is a slight chance for excessive rainfall around M-55 and
portions of northeast lower Michigan.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-170715-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
309 AM EDT Sat May 16 2020

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...Today and tonight.

Local areas of fog are expected tonight...especially on Whitefish
Bay.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Gale force winds are possible Sunday night through Monday on
portions of the Lake Huron nearshore waters.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

For more information visit http://weather.gov/gaylord.

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 2:45 PM EDTFlood WatchAPXAlcona, Alpena, Antrim, Arenac, Benzie, Crawford and 13 more56 hr
May 16, 3:13 PM EDTSmall Craft AdvisoryAPX3 days

Nearby

Gale Watches in Michigan, 2020Every gale watch in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.